Illinois, 2004

Flash Flood in Illinois, June 16, 2004

June 16, 2004 · NWS LOT · 1 event in 1 county or zone

On the evening of June 16, an unusually strong lake breeze boundary pushed far south, away from Lake Michigan into Ford County. This boundary then interacted with a warm front that was present over the region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

On the evening of June 16, an unusually strong lake breeze boundary pushed far south, away from Lake Michigan into Ford County. This boundary then interacted with a warm front that was present over the region. This interaction resulted in an isolated thunderstorm that remained stationary over central Ford County. Due to very humid conditions in place and very slow movement of the storm, heavy rainfall fell over a small area resulting in flooding along U.S. Rt. 45.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 16, 5:45 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 16, 5:45 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
645 PM CDT WED JUN 16 2004

.AVIATION...
RE 00Z TAFS...TSRA COMPLEX SERN MN...ERN IA...SWRN WI ASSOCIATED
WITH SHORT WAV OVR IA AND MN....WITH MORE TSRA AHEAD OF CDFNT
EXTENDING SWWRD INTO NERN KS. SHORT WAV FCST TO MOV SLOLY
ENE....WITH SFC WAV CURRENTLY ON IA/WI BORDER TO MOVE ENE ACROSS SRN
WI TONITE. EXPECT MAIN THREAT OF TSRA TO BE WEEL AFTER MIDNIGHT THRU
MID MORNING THU AS CDFNT PUSHES EWRD ACROSS MS RIVER AND INTO NRN
IL. SECOND AREA OF TSRA IN E CNTRL IL GARDUALLY DRIFTING NNEWRD INTO
NERN IL...N OF W-E SFC BNDRY EXTENDING THRU DEC TO IND AS MID LVL
WAV MOVS ENE. WITH THIS WAV FCST TO CONT ENE INTO W CNTRL AND NERN
IN TONITE EXPECT THIS ACTIVITY TO STAY S AND SE OF TERMINALS. SFC
WNDS EXPECTED TO VEER WITH TIME...FM SSE WITH SYNOPTIC FLO AHEAD OF
SFC LO IN SWRN WI...TO NWRLY BY MIDDAY THU AS LO MOVS ACROSS SRN LK
MI AND INTO SRN LWR MI.

TRS

&&

.UPDATE...

WITH DVN AND MKX GOING WITH FLOOD WATCHES AND STORMS MOVING VERY
SLOWLY ACROSS NORTHWEST IL AND LOTS OF STANDING WATER ACROSS CWA
HAVE DECIDED TO KEEP FLOOD WATCH GOING UNTIL ORIGINAL EXPIRATION
TIME OF 4 AM THURS MORNING.

.DISCUSSION...

SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS EASTERN IA AND NORTHWEST
IL THIS PM. EXPECT THIS ACTIVITY TO SLOWLY MOVE ACROSS WESTERN PARTS
OF THE FA THIS EVENING AND THE REST OF THE AREA OVERNIGHT. STORMS
ARE MOVING RATHER SLOW AND STILL EXPECT LOCALIZED HEAVY RAINERS BUT
WIDESPREAD HEAVY RAINS EXPECTED YESTERDAY PUSHED FURTHER SOUTH AND
EAST THIS MORNING AND ACTIVITY TONIGHT SHOULD BE MORE SCATTERED. SO
PLAN ON DROPPING THE FLOOD WATCH FOR ALL BUT THE SOUTHEAST QUARTER
OF THE CWA WHERE HEAVIEST RAINS FELL OVER THE LAST SEVERAL DAYS AND
MORE RAIN FELL THIS AM. HAVE ALSO REMOVED HEAVY RAIN WORDING FROM
ZONES/GRIDS. PRECIP ENDS DURING THE DAY THURSDAY AND HAVE BACKED
POPS OFF TO LIKELY AND THEN CARRIED CHANCE POPS THURSDAY EVENING.
MODELS SUGGEST A POSSIBLE MCS MOVING ACROSS SOUTHERN IA/CENTRAL IL
FRI EVENING INTO SATURDAY MORNING ALONG THE FRONTAL BOUNDARY BUT
HAVE OPTED TO STAY DRY NOW AS LOOKS LIKE THE MAIN THREAT FOR PRECIP
WILL STAY SOUTH OF THE FA. ANOTHER CHANCE OF SHOWERS MAYBE A TS SAT
AND SAT EVENING AS A WEAK FRONT PUSHES THRU AND HAVE KEPT CHANCE
POPS. DRY SUNDAY WITH A CHANCE OF TS MONDAY WITH A WARMING TREND
INTO NEXT WEEK AS TEMPS PUSH WELL INTO THE 80S.

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
.IL...FLOOD WATCH UNTIL 4 AM CDT THURS.
.IN...FLOOD WATCH UNTIL 4 AM CDT THURS.
.LK MI...NONE.
Hazardous weather outlook, Jun 16, 3:30 PM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
430 PM CDT WED JUN 16 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-171100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT WED JUN 16 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT

A FLOOD WATCH IS IN EFFECT FOR TONIGHT. SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP THIS EVENING ACROSS THE AREA. THE ACTIVITY
IS EXPECTED TO INCREASE IN COVERAGE AFTER MIDNIGHT ALLOWING FOR
POTENTIALLY FLOODING RAINS TO OCCUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FLOOD WATCH IS IN EFFECT FOR EARLY THURSDAY MORNING. THE WEDNESDAY
NIGHT RAIN AND THUNDERSTORMS ARE EXPECTED TO BE ONGOING THURSDAY
MORNING AND CONTINUING THROUGH THE DAY. THUNDERSTORMS THAT DEVELOP
SHOULD BE MOST NUMEROUS ACROSS NORTHWEST ILLINOIS PRODUCING
LOCALIZED HEAVY RAIN. ALL THE ACTIVITY IS EXPECTED TO END ACROSS THE
REGION FROM WEST TO EAST THURSDAY EVENING.

THERE IS ALSO A CHANCE OF THUNDERSTORMS ON SATURDAY AND
MONDAY...THEN AGAIN ON WEDNESDAY. THESE STORMS ARE NOT EXPECTED TO
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER TONIGHT THROUGH THURSDAY
MORNING TO MONITOR FLOOD PRONE AREAS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-171100-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
430 PM CDT WED JUN 16 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT. THE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE ON THURSDAY. GUSTY WINDS MAY
ACCOMPANY THE STORMS BUT SEVERE WEATHER IS NOT EXPECTED.

THERE IS ALSO A CHANCE OF THUNDERSTORMS ON SATURDAY AND
MONDAY...THEN AGAIN ON WEDNESDAY. THESE STORMS ARE NOT EXPECTED TO
BE SEVERE.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

The radar

The Lincoln radar (KILX), 107 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ford

When
June 16, 7:20 PM CST to 9:20 PM CST
Where
Ford County, 2 mi NNE of Paxton
Reported by
LAW ENFORCEMENT
Coordinates
40.597, -88.223 (the zone’s center; the record gives no point)

State police reported flooding on U.S. Rt. 45.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407279.